Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 291, NWS Dodge City, KS

November 16, 2015Hamilton County, Kearny County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 16, 2015, 5:15 PM MST for Hamilton County, Kearny County, Stanton County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2015, 5:15 PM MST (00:15 UTC)
Expired
Nov 16, 2015, 6:15 PM MST
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 16, 12:00 PM MSTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
2.5
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS53 KDDC 170015
SVRDDC
KSC075-093-187-170115-
/O.NEW.KDDC.SV.W.0291.151117T0015Z-151117T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CST MON NOV 16 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
  STANTON COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 715 PM CST/615 PM MST/

* AT 615 PM CST/515 PM MST/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 12 MILES NORTH OF SYRACUSE TO 3 MILES EAST OF
  STONINGTON...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE...JOHNSON CITY...MANTER...KENDALL AND THE SAUNDERS
  ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST/800 PM MST/ FOR
SOUTHWESTERN KANSAS.

LAT...LON 3760 10204 3826 10177 3826 10130 3749 10166
      3739 10204
TIME...MOT...LOC 0015Z 212DEG 17KT 3816 10176 3729 10213 

HAIL...0.75IN
WIND...60MPH

$$

FINCH
1 follow-up statement
328 
WWUS53 KDDC 170033
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CST MON NOV 16 2015

KSC075-093-187-170115-
/O.CON.KDDC.SV.W.0291.000000T0000Z-151117T0115Z/
HAMILTON KS-STANTON KS-KEARNY KS-
633 PM CST MON NOV 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CST/615 PM MST/ FOR EASTERN HAMILTON...NORTHEASTERN STANTON AND
NORTHWESTERN KEARNY COUNTIES...

AT 633 PM CST/533 PM MST/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 14 MILES WEST OF LYDIA TO 4 MILES SOUTHEAST OF
MANTER...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SYRACUSE...JOHNSON CITY AND KENDALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST/800 PM MST/ FOR
SOUTHWESTERN KANSAS.

LAT...LON 3762 10188 3826 10166 3826 10130 3749 10166
      3748 10185
TIME...MOT...LOC 0033Z 239DEG 66KT 3824 10156 3746 10185 

HAIL...0.75IN
WIND...60MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 2:07 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 16, 2:07 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
307 PM CST MON NOV 16 2015

...UPDATE TO LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 120 PM CST MON NOV 16 2015

Thunderstorms are likely tonight as short range models indicate
a strong closed off upper level low shifting east out of the
Four Corners Region into the Central/Southern Rockies and the
Western High Plains. As the system approaches, a developing
surface low across eastern Colorado and extreme western Kansas
will deepen while beginning to shift further east across western
Kansas. Meanwhile, moisture will continue to advect northward
into central and portions of western Kansas ahead of a developing
dryline with surface dewpoints in the mid/upper 50s(F) to near
60F. The dryline will sharpen as it begins to migrate eastward in
conjunction with the surface low, providing an axis of increased
convergence. Meanwhile, the flow aloft will continue to intensify
significantly with a +100kt jet lifting northeast into the
Central Plains with a left exit region setting up across central
Kansas. As a result, showers and thunderstorms will develop late
this afternoon, generally along and ahead of the dryline. Storms
are then projected to spread northeast through this evening. The
intensity of the flow aloft combined with MUCAPE values exceeding
1000 J/KG in an axis ahead of the dryline may increase the
potential for severe storms. The primary threat will be large
hail and damaging winds. However, considering the expected
strength of the deep layer shear, tornadoes cannot be ruled out.

Precip chances pick back up early Tuesday as the advancing surface
low pushes further east out of western Kansas. According to
all short range models, precip development will be possible
within a band of post-frontal H7 frontogenesis as the surface low
departs to the east. The better chance for precip remains to be
across west central Kansas with precip type being primarily snow
according to NAM model soundings. Although snow amounts are
expected to be fairly low, strong northwest winds will develop
behind the front creating blowing snow conditions where any
snowfall occurs, possibly restricting visbilities. Drier conditions
are then expected Wednesday through the end of the week as a
westerly flow aloft develops behind the departing upper level
trough.

Somewhat cooler temperatures are likely tonight as a cold
front begins to push into extreme western Kansas early Tuesday
morning. Look for lows down into the 30s(F) across west central
Kansas with the lower to mid 50s(F) possible in south central
Kansas well ahead of the cold front. Colder temperatures are
likely for highs Tuesday as the aforementioned cold front pushes
through southwest and central Kansas. Temperatures may fail to
climb out of the 30s(F) in west central Kansas with highs reaching
up into the 40s(F) and 50s(F) toward south central Kansas.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 303 PM CST MON NOV 16 2015

Medium range models indicate a strong upper level trough of low
pressure lifting northeast across the Central Plains into the Great
Lakes Region Wednesday giving way to a more westerly flow aloft
across the Western High Plains. Meanwhile, a secondary upper level
shortwave will dig southeast across the Northern Plains sending yet
another frontal boundary southeastward through western Kansas.
Although the flow aloft will be slowly intensifying, much drier
air filtering down into the high plains will hinder any precip
development across western Kansas through the end of the week.
Fairly seasonable temperatures are expected for highs Wednesday as
a west-northwesterly downslope flow sets up behind the departing
cold front from the day prior. This will allow highs to bounce
back up into the 50s(F) to near 60F Wednesday afternoon. Highs
will drop back down once again Thursday in wake of another cold
front pushing through late Wednesday. Expect highs only up into
the 40s(F) in west central Kansas to the lower/mid 50s(F) in south
central Kansas. The seasonal temperatures are expected to prevail
through the end of the week.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON)
ISSUED AT 1115 AM CST MON NOV 16 2015

Low level stratus will persist across central Kansas through
this evening resulting in potential periodic MVFR cigs to KHYS.
Meanwhile, thunderstorms will develop across the panhandles of
Texas and Oklahoma late this afternoon with storms spreading
northeast into portions of southwest and central Kansas into
this evening...potentially affecting all TAF sites. Otherwise,
VFR conditions are expected during the overnight hours. Gusty
south winds around 20 to 35kt will persist across western Kansas
through late this afternoon as a strong lee side trough of low
pressure remains anchored across extreme eastern Colorado. Winds
will then subside and become more variable this evening as the
surface trough develops into a low pressure center and begins to
edge eastward across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  49  31  59 /  80  60  40   0
GCK  38  40  31  59 /  70  70  40   0
EHA  37  38  33  60 /  50  70  30   0
LBL  40  45  34  61 /  70  60  30   0
HYS  50  50  32  56 /  70  60  50   0
P28  50  55  35  62 /  80  30  30   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Nov 16, 3:23 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CST MON NOV 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-171030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
423 AM CST MON NOV 16 2015 /323 AM MST MON NOV 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL DEVELOP NEAR THE COLORADO LINE IN
THE MID AFTERNOON, SPREADING EAST INTO CENTRAL KANSAS THROUGH THE
EARLY EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH ANY
STORMS THIS AFTERNOON AND EVENING.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...SOME POTENTIAL EXISTS FOR MINOR SNOW ACCUMULATIONS
MAINLY WEST OF HIGHWAY 83 ON TUESDAY. STRONG GUSTY WINDS COULD
COMPOUND THE IMPACTS OF ANY SNOW THAT MAY FALL.

HAZARDS WEATHER RISK...

  TUESDAY...
  ELEVATED NON THUNDERSTORM WIND RISK.
  ELEVATED SNOW RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

33

In the hours before

Local storm report, Nov 16, 4:05 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 NNE GARDEN CITY       38.00N 100.86W
11/16/2015  E0.88 INCH       FINNEY             KS   TRAINED SPOTTER

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Nov 16, 4:22 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TORNADO          11 N PIERCEVILLE        38.04N 100.63W
11/16/2015                   FINNEY             KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Nov 16, 4:44 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             LIBERAL                 37.05N 100.94W
11/16/2015  E1.00 INCH       SEWARD             KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Nov 16, 4:45 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 W LIBERAL             37.04N 101.08W
11/16/2015  E1.75 INCH       STEVENS            KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Nov 16, 4:50 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TORNADO          3 N HAYNE               37.14N 100.80W
11/16/2015                   SEWARD             KS   EMERGENCY MNGR

            DEBRIS WERE REPORTED IN THE AIR.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Nov 16, 5:09 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CST MON NOV 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TORNADO          5 NNE KISMET            37.27N 100.66W
11/16/2015                   SEWARD             KS   STORM CHASER

            CHASER ESTIMATED A QUARTER MILE WIDE TORNADO

&&

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 5:05 PM MSTTornado Warning Considerable damage threatDDCGray, Meade, Seward40 min
Nov 16, 5:17 PM MSTTornado Warning Considerable damage threatDDCNess, Trego43 min
Nov 16, 5:42 PM MSTTornado Warning Tornado observedConsiderable damage threatDDCFord, Gray33 min
Nov 16, 5:42 PM MSTTornado WarningDDCEllis, Ness, Trego48 min
Nov 16, 5:56 PM MSTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Kearny, Lane, Scott64 min
Nov 16, 6:03 PM MSTTornado WarningDDCScott27 min
Nov 16, 6:15 PM MSTTornado Warning Considerable damage threatDDCFinney, Ford, Gray, Hodgeman45 min
Nov 16, 6:19 PM MSTTornado WarningDDCEllis, Trego26 min
Nov 16, 6:33 PM MSTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Meade, Seward and 2 more57 min
Nov 16, 6:54 PM MSTTornado WarningDDCHodgeman, Ness19 min
Nov 16, 7:12 PM MSTSevere Thunderstorm WarningDDCEllis, Trego36 min
Nov 16, 7:56 PM MSTSevere Thunderstorm WarningDDCClark, Ford, Gray, Hodgeman, Meade34 min
Nov 16, 8:24 PM MSTSevere Thunderstorm WarningDDCClark, Ford, Hodgeman34 min
Nov 16, 8:50 PM MSTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Ness, Pawnee, Rush42 min
Nov 16, 8:55 PM MSTTornado WarningDDCBarber, Comanche50 min
Nov 16, 9:10 PM MSTSevere Thunderstorm WarningDDCClark, Comanche65 min
Nov 16, 9:22 PM MSTSpecial Weather StatementDDCEllis, Pawnee, Rush68 min
Nov 16, 9:31 PM MSTSevere Thunderstorm WarningDDCEllis, Rush28 min
Nov 16, 9:33 PM MSTTornado WarningDDCBarber, Comanche, Kiowa, Pratt42 min
Nov 16, 9:49 PM MSTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa56 min
Nov 16, 10:19 PM MSTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt41 min
Nov 16, 10:48 PM MSTSpecial Weather StatementDDCBarber, Pratt42 min
Nov 17, 2:42 AM MSTWinter Weather AdvisoryDDCGrant, Hamilton, Kearny, Lane, Morton, Scott and 2 more20 hr
Nov 17, 10:21 AM MSTHigh Wind WarningDDCFinney, Hamilton, Kearny, Scott5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.